August 1976

Atrophy After Parenteral Injection

Author Affiliations

Department of Pediatrics University of California San Diego, Calif

Am J Dis Child. 1976;130(8):900. doi:10.1001/archpedi.1976.02120090110021

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


Sir.—Drs Buntain and Missall, in their report in the March issue of the Journal (130:335, 1976), have brought attention to a relatively little known complication of parenteral injections. It seems that parenteral injections of corticosteroids and insulin have a propensity to cause atrophy. However, this complication apparently can occur with other types of injections, such as immunizations.

I recently saw a 2-year-old girl with a similar lesion secondary to a parenteral injection of penicillin G procaine. This penicillin injection was given by a pediatrician for bilateral otitis media.

The parents noticed the area of atrophy on the child's buttocks approximately three months after the injection. The size of the lesion increased in diameter and depth during the next six months. The lesion was still present one year after the injection and appeared to involve lack of muscle as well as fat atrophy.

This case and that of Buntain and

First Page Preview View Large
First page PDF preview
First page PDF preview